Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 12, NWS Norman, OK

February 20, 20124 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Feb 20, 2012, 3:07 PM CST for 4 counties in Oklahoma. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2012, 3:07 PM CST (21:07 UTC)
Expired
Feb 20, 2012, 4:00 PM CST
In force
53 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Garfield County, OK, Grant County, OK, Kay County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 3:20 PM CSTHAIL 1.75North Enid, OKRELAYED FROM MEDIA-NEWS9 VIA TWITTER.
Feb 20, 4:01 PM CSTHAIL 0.882 W Tonkawa, OKTHE REPORT WAS RELAYED VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 2:50 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.1 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2012-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2012-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 430 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
430 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS54 KOUN 202107
SVROUN
OKC047-053-071-103-202200-
/O.NEW.KOUN.SV.W.0012.120220T2107Z-120220T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CST MON FEB 20 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARFIELD COUNTY IN NORTHERN OKLAHOMA...
  SOUTHEASTERN GRANT COUNTY IN NORTHERN OKLAHOMA...
  WESTERN KAY COUNTY IN NORTHERN OKLAHOMA...
  NORTHERN NOBLE COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 400 PM CST

* AT 307 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF ENID
  TO 3 MILES SOUTHEAST OF DRUMMOND...MOVING NORTHEAST AT 45 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 65 MPH...

* LOCATIONS IN THE WARNING INCLUDE BILLINGS...BLACKWELL...
  BRECKENRIDGE...CARRIER...CERES...DRUMMOND...ENID...FAIRMONT...
  GARBER...HUNTER...KILDARE...KREMLIN...LAMONT...MARLAND...NEWKIRK...
  NORTH ENID...PECKHAM...PONCA CITY...RED ROCK...TONKAWA...VANCE AIR
  FORCE BASE AND WAUKOMIS.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 195 AND 224.

LAT...LON 3700 9703 3647 9708 3618 9809 3650 9805
TIME...MOT...LOC 2107Z 242DEG 39KT 3647 9792 3626 9800

$$
1 follow-up statement
574 
WWUS54 KOUN 202137
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CST MON FEB 20 2012

OKC047-053-071-103-202200-
/O.CON.KOUN.SV.W.0012.000000T0000Z-120220T2200Z/
GARFIELD OK-GRANT OK-KAY OK-NOBLE OK-
337 PM CST MON FEB 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR NORTHERN NOBLE...WESTERN KAY...SOUTHEASTERN GRANT AND EASTERN
GARFIELD COUNTIES...

AT 337 PM CST...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAMONT TO 3 MILES NORTHEAST
OF FAIRMONT...MOVING NORTHEAST AT 45 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 65 MPH...

* LOCATIONS IN THE WARNING INCLUDE BILLINGS...BLACKWELL...
  BRECKENRIDGE...CERES...FAIRMONT...GARBER...HUNTER...KILDARE...
  LAMONT...MARLAND...NEWKIRK...PECKHAM...PONCA CITY...RED ROCK AND
  TONKAWA.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 195 AND 225.

LAT...LON 3626 9785 3665 9775 3700 9703 3647 9708
TIME...MOT...LOC 2137Z 242DEG 39KT 3670 9754 3641 9766

$$


30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 11:50 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 20, 11:50 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CST MON FEB 20 2012

.AVIATION...
20/18Z TAFS...MVFR CONDITIONS WILL PERSIST FOR ANOTHER HOUR OR TWO
ACROSS MAINLY CENTRAL AND NORTH-CENTRAL OKLAHOMA TERMINALS. WINDS
WILL VEER TO SOUTHWEST-WEST AND BECOME QUITE STRONG ESPECIALLY OVER
FAR WESTERN OKLAHOMA. SOME BLOWING DUST HAS BEEN INSERTED INTO THE
TAFS WHICH MAY RESTRICT VSBY FOR A FEW HOURS. SKIES WILL ALSO
RAPIDLY CLEAR OUT FROM WEST TO EAST THROUGH 21Z. A FEW SHOWERS AND
STORMS WILL BE POSSIBLE ACROSS NORTHERN AND CENTRAL OKLAHOMA FOR A
FEW HOURS THIS AFTERNOON AND WILL ONLY MENTION IN KPNC WHERE CHANCES
FOR IMPACTS HIGHER. WINDS SHOULD DROP OFF RATHER QUICKLY THIS
EVENING.

&&

.UPDATE...
HAVE MADE SOME ADJUSTMENTS TO GRIDS TODAY BASED ON MORNING MODEL
RUNS AND CURRENT TRENDS. FORECAST OVERALL REMAINS ON TRACK AS
STORM SYSTEM MOVES OUT INTO THE PLAINS THIS AFTN. DRYLINE NOW MAKING
ITS WAY INTO THE EASTERN TX PANHANDLE WILL ENTER WESTERN OKLAHOMA
AROUND MIDDAY. THERE IS AN AREA OF SINGLE DIGIT DEWPOINTS THAT
WILL MAKE A RUN AT SOUTHWEST OKLAHOMA AND NORTH TEXAS THIS AFTN.
SO RED FLAG CONDITIONS ARE STILL EXPECTED TO OCCUR AS AFTN
HUMIDITIES DROP WELL BELOW 20 PERCENT.

SHORT RANGE MODELS ARE BEGINNING TO SHOW CONVECTIVE DEVELOPMENT
NEAR THE I-35 CORRIDOR BETWEEN 3 AND 4 PM FROM NEAR OKLAHOMA CITY
NORTHWARD INTO KANSAS. STILL NOT OUT OF THE QUESTION TO SEE SOME
STRONGER STORMS CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL... BUT
THE SPEED OF THE STORMS SHOULD MOVE THEM EAST INTO EASTERN
OKLAHOMA BY 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  59  31  65  36 /  30  10   0   0
HOBART OK         58  28  64  34 /  10   0   0   0
WICHITA FALLS TX  66  32  70  41 /  10   0   0  10
GAGE OK           54  22  65  24 /  20   0   0   0
PONCA CITY OK     56  30  62  31 /  50  20   0   0
DURANT OK         59  37  67  46 /  20  20   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR OKZ004>031-033>042-
     044>046-050.

     RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR OKZ033-036-037-
     044.

TX...WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR TXZ083>090.

     RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR TXZ083>090.

&&

30/11
Hazardous weather outlook, Feb 20, 11:45 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST MON FEB 20 2012

OKZ004>048-050>052-TXZ083>090-211100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CST MON FEB 20 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS
CENTRAL AND EASTERN OKLAHOMA THIS AFTERNOON. GIVEN THE STRENGTH OF
THE APPROACHING STORM SYSTEM...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE... MAINLY EAST OF A MEDFORD...TO ENID...TO OKLAHOMA CITY
AND ADA LINE LATE THIS AFTERNOON.

DISCUSSION...
AS A STRONG MID-LEVEL TROUGH MOVES THROUGH THE SOUTHERN PLAINS THIS
AFTERNOON AND TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP. THE FOCUS FOR THUNDERSTORM DEVELOPMENT
WILL BE A DRYLINE. THIS DRYLINE... CURRENTLY LOCATED ACROSS THE
EASTERN TEXAS PANHANDLE WILL MOVE THROUGH WESTERN OKLAHOMA TOWARD
CENTRAL OKLAHOMA DURING THE AFTERNOON HOURS. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE BY
MID-AFTERNOON AND MOVE QUICKLY EAST AND NORTHEAST. THE STORMS ARE
EXPECTED TO MOVE OUT OF THE NWS NORMAN COUNTY WARNING AREA BY
SUNSET.

DESPITE LIMITED MOISTURE AND INSTABILITY...WIND FIELDS WILL BE QUITE
SUPPORTIVE OF SEVERE STORMS...AND ONE OR TWO STORMS COULD BECOME
SEVERE. WITH VERY COLD TEMPERATURES IN THE UPPER LEVELS...HAIL
APPEARS TO BE THE MAIN THREAT WITH ANY STORM THAT BECOMES
SEVERE...THOUGH DAMAGING WINDS WOULD ALSO BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY FEB 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL ELEVATE
WILDFIRE CONCERNS OVER WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. A
RED FLAG WARNING IS IN EFFECT FOR ALL OF WESTERN NORTH TEXAS AND
SEVERAL COUNTIES IN SOUTHWEST OKLAHOMA. PLEASE REFER TO THE LATEST
RED FLAG WARNING ISSUANCE FOR MORE INFORMATION.

IN ADDITION...STRONG AND GUSTY WINDS WILL CREATE POTENTIALLY
HAZARDOUS TRAVEL CONDITIONS FOR MUCH OF OKLAHOMA AND WESTERN NORTH
TEXAS. A WIND ADVISORY IS IN EFFECT. PLEASE REFER TO THE LATEST WIND
ADVISORY ISSUANCE FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED

OTHER HAZARDOUS WEATHER...
WITH A DRY AIRMASS IN PLACE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS
THROUGH LATE WEEK...HIGH TO VERY HIGH WILDFIRE POTENTIAL WILL
PERSIST.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

AUSTIN/30

In the hours before

Local storm report, Feb 20, 2:17 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CST MON FEB 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND GST 3 W GOULD               34.67N 99.83W
02/20/2012  M54.00 MPH       HARMON             OK   MESONET

&&

11
Local storm report, Feb 20, 2:32 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
232 PM CST MON FEB 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     NON-TSTM WND GST 3 W GOULD               34.67N 99.83W
02/20/2012  M59.00 MPH       HARMON             OK   MESONET

            POST-DRYLINE WEST WIND

&&

11
Local storm report, Feb 20, 2:37 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CST MON FEB 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 1 SW BUFFALO            36.82N 99.64W
02/20/2012  M52 MPH          HARPER             OK   MESONET

            POST-DRYLINE WEST WIND

&&

11
Local storm report, Feb 20, 2:50 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CST MON FEB 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     NON-TSTM WND GST 4 SE HOBART             34.99N 99.04W
02/20/2012  M60 MPH          KIOWA              OK   MESONET

0239 PM     NON-TSTM WND GST GAGE                    36.32N 99.76W
02/20/2012  M60 MPH          ELLIS              OK   ASOS

&&

SCURL
Special weather statement, Feb 20, 3:03 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CST MON FEB 20 2012

OKZ007-008-012-013-017>019-202130-
BLAINE OK-GARFIELD OK-GRANT OK-KAY OK-KINGFISHER OK-LOGAN OK-NOBLE OK-
303 PM CST MON FEB 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...GARFIELD...GRANT...
KAY...KINGFISHER...LOGAN AND NOBLE COUNTIES.

AT 303 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5
MILES NORTH OF HILLSDALE TO 8 MILES SOUTH OF OMEGA...MOVING NORTHEAST
AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3618 9745 3572 9824 3617 9813 3617 9810
      3625 9811 3666 9800 3701 9746 3701 9724

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:22 AM CSTRed Flag WarningOUNCotton, Harmon, Jackson, Tillman16 hr
Feb 20, 3:03 PM CSTSpecial Weather StatementOUNGarfield, Grant, Kingfisher27 min
Feb 20, 3:12 PM CSTHigh Wind WarningOUNBeckham, Blaine, Caddo, Custer, Dewey, Ellis and 8 more4 hr
Feb 20, 3:35 PM CSTSpecial Weather StatementOUNCanadian, Grady, Kingfisher, Logan, Oklahoma, Stephens25 min
Feb 20, 3:52 PM CSTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma38 min
Feb 20, 3:56 PM CSTSevere Thunderstorm WarningOUNGarfield, Kay, Noble49 min
Feb 20, 4:03 PM CSTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie, Seminole42 min
Feb 20, 4:26 PM CSTSevere Thunderstorm WarningOUNLincoln, Payne31 min
Feb 20, 4:31 PM CSTSpecial Weather StatementOUNPayne14 min
Feb 20, 4:44 PM CSTSevere Thunderstorm WarningOUNGarvin, Hughes, Lincoln, McClain, Pontotoc, Pottawatomie and 1 more46 min
Feb 20, 5:28 PM CSTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc37 min
Feb 20, 5:42 PM CSTSpecial Weather StatementOUNCoal18 min
Feb 20, 5:47 PM CSTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston, Pontotoc35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.